It's been 4 days since getting Juvederm on my lip. Has anybody seen this before & what can I do to help? (Photo)

The dr. That did it tell me just to keep icing. I'm in so much pain especially when after icing it.

Doctor Answers 10

Has anybody seen this before & what can I do to help?

Bruising and swelling is a common side effect of lip injections. Swelling can last up to 2 weeks.  If the swelling persists it is probably best to consider having it dissolved with hyaluronidase.  But, from your photos it looks like you have a viral infection and ulcerations. You may need to take some antibiotics. I recommend seeing your injector for an in-person examination.

Summit Emergency Medicine Physician
5.0 out of 5 stars 20 reviews

Pain after injections

Thank you for your question.

Bruising and swelling are normal after injections, but it looks like you have some areas that are open on your lip. Do you get cold sores? Were those areas there before the injections? I would recommend a follow up with your doctor to be evaluated in person, you do not typically see wounds after injection with a filler. Good luck.

Francis Johns, MD
Greensburg Plastic Surgeon
4.8 out of 5 stars 51 reviews

It's been 4 days since getting Juvederm on my lip. Has anybody seen this before & what can I do to help?

Hi there, I strongly suggest that you go back to your Doctor immediately and have them take a look at you in person. I trust that you were injected by a board certified dermatologist or plastic surgeon. The photographs are not clear and this may just be bruising, but it looks like there is a scab. Please make sure the area is not infected and that there is nothing else going on. This requires an in person office visit. Do not simply call over the phone. Good luck, Dr. Downie.

Jeanine B. Downie, MD
Montclair Dermatologic Surgeon
5.0 out of 5 stars 3 reviews

Go see your injector

Bruising and swelling are normal. But your degree of discomforts seems more than what I would expect. Also, from the photos, the skin does appear to be breaking down and ulcerating. I would really decrease the amount of icing, as too much can injure the skin as well. Have them examine you and determine if any further intervention is needed. Best.

Miguel A. Gutierrez, MD
Torrance Dermatologist

Juvederm Lip Injections

Dear 2queens:

Bruising and swelling can occur after lip filling but I see some erosion on the surface of your bottom lip, thus I strongly recommend that you follow up with your physician for an in office assessment asap.  Best wishes.


Thank you for your questions and photos. Some bruising and swelling after Lip injections is normal, but you seem to have some ulcerations as well. Also the amount of pain you are in seems above the normal post injection pain that is expected. This is not normal and needs to be evaluated by the physician who injected you. Infection, necrosis or herpes labials activation need to to ruled out and attended to as soon as possible. 

Lenore Sikorski, MD
Orange County Dermatologist
4.3 out of 5 stars 24 reviews

What can be done for my painful and bruised lips after Juvederm?

Hello 2queens,

Thank you for sharing your concerns and photos. Yes swelling and bruising can be seen after injection of filler into the lips. From what I can see here I would proceed to see your injector for an in person evaluation to assess the complete situation as well as potential interventions to include "dissolving" the filler with hyaluronidase. Also know too much icing can be problem causing as well. Go see your injector. 

Paul Pietro, MD
Greenville Physician
5.0 out of 5 stars 2 reviews

Bruising and ulcers after lip injection

The bruising can occur after normal injections but there are scabs and ulcerations that aren't normal. This needs immediate evaluation. It is possibly an infection or necrosis. See today.

Steven F. Weiner, MD
Panama City Facial Plastic Surgeon
4.6 out of 5 stars 26 reviews

Bruising Nightmare, Lip Augmentation with Fillers (Restylane, Juvederm) or Lip Implant or Fat

I think you need an in-person evaluation. Some bruising and swelling is typical with injections. It is difficult to tell from your picture, but that with the amount of pain you describe, checking with your Dr. will help allay your concerns and make sure further treatment isn't needed. The Juvederm may be dissolved if necessary. See an expert. Best, Dr. Emer

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 158 reviews

It's been 4 days since getting Juvederm on my lip. Has anybody seen this before & what can I do to help?

Thank you for sharing your question and photographs and I am sorry to hear of your JVD lip augmentation issues.  Though the bruising along the middle portion of your lip is not uncommon, of greater concern are the apparent ulcerations on either side of the bruising. I would recommend seeing your injector for an in-person examination and diagnosis.  Your filler material may need to be dissolved to prevent worsening.  Best wishes.

Nelson Castillo, MD
Atlanta Plastic Surgeon
5.0 out of 5 stars 38 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.